Paris, France—Taking the antiepileptic drug (AED) sodium valproate during pregnancy appears to have increased risk four- to five-fold of offspring developing neurodevelopmental disorders (NDs) in early childhood, according to a new study.
The report in Scientific Reports points out that 50 of the 991 French children (5%) who were exposed to sodium valproate (VPA) were diagnosed with NDs in their first 5 years, compared with 15,270 of 1,710,441 children (0.89%) not exposed to any AED.
Researchers from the French National Health Insurance and colleagues sought to determine the incidence of NDs in young children using anonymized medical records from 1.7 million children born in France between January 2011 and December 2014.
The study team notes that information available on the risks of NDs associated with in utero exposure to VPA and to other AEDs has been limited.
That’s why the researchers conducted a nationwide population-based cohort study based on comprehensive data of the French National Health Data System (SNDS). The authors followed liveborn infants without brain malformation from birth to December 2016. Diagnoses of mental or behavioral disorders and utilization of speech therapy, orthoptic, or psychiatric services were used to identify NDs.
Researchers compared the risk of NDs between children exposed in utero to AED monotherapy and unexposed children, using Cox proportional hazard models adjusted for maternal and neonatal characteristics. The cohort included 1.7 million children, with 8,848 having been exposed in utero to AED monotherapy.
At the same time, during a mean follow-up of 3.6 years, 15,458 children had a diagnosis of mental or behavioral disorder.
Results indicate that in utero exposure to VPA was associated with an increased risk of NDs overall (aHR: 3.7; 95% CI, 2.8-4.9) and among children born to a mother without mental illness (aHR 5.1; 95% CI, 3.6-7.3).
“A dose–response relationship was demonstrated and the risk of NDs was more particularly increased for an exposure to VPA during the second or third trimesters of pregnancy,” the authors write. “Among the other AEDs, only pregabalin was consistently associated with an increased risk of NDs (aHR: 1.5; 95% CI, 1.0-2.1).”
Researchers report that their study confirms a four to fivefold increased risk of early NDs associated with exposure to VPA during pregnancy, although the risk associated with other AEDs appears much lower.
“Overall, children exposed to sodium valproate before birth had a higher risk of developing neurodevelopmental disorders in childhood than those not exposed to antiepileptic drugs, including a 5.1 times higher likelihood of intellectual disability, a 4.7 times higher likelihood of language, learning and motor disorders and a 4.6 times higher risk of autism spectrum disorders,” the study notes. “Increased risk was not observed in children exposed to sodium valproate during the first trimester only and the risk was lower among children exposed to lower doses of the drug, than among those exposed to higher doses.”
The authors advise that children born to mothers treated with the AEDs lamotrigine, carbamazepine and pregabalin were 1.6 times, 1.9 times, and 1.5 times more at risk of developing neurodevelopmental disorders, respectively, adding, “No increased risk of neurodevelopmental disorders was observed in children born to mothers treated with the antiepileptic drugs clonazepam, gabapentin, levetiracetam or oxcarbazepine.”
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Weekly News Update.